Alert archive / North Carolina / Flash Flood Warnings in 1997
Flash Flood Warning 6, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this flash flood warning at Mar 13, 1997, 10:46 PM EST for Haywood County, Jackson County, Transylvania County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 13, 1997, 10:46 PM EST (03:46 UTC)
- Expired
- Mar 14, 1997, 2:00 AM EST
- In force
- 3 hr
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
Counties Haywood County, NC, Jackson County, NC, Transylvania County, NC
The radar
The Greer radar (KGSP), 86 km from the middle of the area, began a volume at 03:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 3.8 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 159 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 580 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 179 m²/s²
- 0-3 km storm-relative helicity
- 333 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KGSP 140358
FFWGSP
NCC087-099-175-140700-
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1046 PM EST THU MAR 13 1997
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
FLOOD WARNING EFFECTIVE UNTIL 200 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
IN WEST NORTH CAROLINA
...HAYWOOD COUNTY...JACKSON COUNTY...TRANSYLVANIA COUNTY
MODERATE TO HEAVY RAIN HAS BEEN FALLING THROUGH MUCH OF THE LATE
AFTERNOON AND THROUGH THE EVENING. AUTOMATIC RAIN GAGES SHOW RAINFALL
HAS REACHED CRITICAL LEVELS. ALTHOUGH A SHORT BREAK IN THE RAINFALL
WILL OCCUR BEFORE MIDNIGHT...RADAR SHOWED MORE THUNDERSTORMS AND
SHOWERS MOVING TOWARD THE WARNED AREA.
THE FRENCH BROAD RIVER AT ROSMAN WILL RISE TO FLOOD STAGE AND PERHAPS A
FOOT OR SO ABOVE BETWEEN MIDNIGHT AND 2 AM. OTHER SMALL STREAMS SUBJECT
TO FLOODING WILL LIKELY FLOOD.
REMEMBER THAT SEVENTY FIVE PERCENT OF ALL FLOOD FATALITIES AR:E THE
RESULT OF EITHER DRIVING INTO FLOOD WATERS OR CHILDREN PLAYING IN OR
NEAR DRAINAGE DITCHES OR STREAMS.
REMEMBER NIGHTTIME MAKES IT DIFFICULT TO RECOGNIZE FLOODED AREAS. USE
CAUTION IN AND NEAR ANY SMALL STREAMS AND CREEKS TONIGHT.What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this flash flood warning went out at Mar 13, 8:48 PM EST, 1 hour 58 minutes earlier.
Area forecast discussion, Mar 13, 8:48 PM EST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREENVILLE/SPARTANBURG, SC 847 PM EST THU MAR 13 1997 .FCST TRENDS AS FAR AS RAIN OK. COLD POOL HAS ERODED WITH DWPNTS AND AIR TEMPS WARMER NOW THEN EARLIER THOUGHT ACROSS UPST AND MOST OF WESTERN NC. EVEN GA MTNS MAY BE A CAT LOW. HEAVY RAINS ARE ACCUMULATING IN OREGRAPHIC FAVORED LOCATIONS IN THE NORTH CAROLINA MTNS. NUMEROUS SPOTS REPRTNG 1 TO 2 INCHES IN 3 HRS WITH A FEW ABOUVE 3 INCHES FOR THE DAY. ALSO HAVE HAD OVR AN INCH FOR THE DAY AT THE THE MTNS CITY GAGE IN RABUN CNTY GA. ACROSS THE MTNS OF NE GA AND THE MTNS OF SC RAINFALL AMNTS 2 TO 3 INCHES IN 3 TO 12 HRS MAY CAUSE FLOODING ACCORDING TO CURRENT FFG. WITH AS MUCH RdAIN AS I SEE UPSTRM I THINK A FFA FOR EXTM NE GA AND THE MTNS OF SC. RAH MAY ALSO WANT TO THINK ABOUT EXPANDING WATCH FOR ALL SO MTNS. NEAL
The office that day
Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 14, 1:12 AM EST | Flash Flood Warning | GSP | Haywood, Jackson, Transylvania | 5 hr |
| Mar 14, 1:12 AM EST | Flash Flood Warning | GSP | Macon | 5 hr |
Nearby
Flash Flood Warnings in North Carolina, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.